Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Parksville resort fire caused by flammable gas used to extract oil from cannabis

Investigators detail reasons for explosion and blaze that destroyed building

Qualicum Beach cinema advocates want to hear from you

Group inspired by local, international examples of community projects

Suspect arrested following gunpoint robbery in Qualicum Beach

Stop and Shop Grocery was robbed June 5; man now in custody

Parksville Qualicum Beach region moves to elevated Stage 3 watering restrictions

City, regional district ask residents to conserve water

10 facts about Father’s Day

Did you know that the special day for dads was first celebrated in 1910?

B.C. VIEWS: When farmland protection doesn’t protect farmers

Secondary residences aren’t mansions, families tell Lana Popham

Port Alberni man dies in ATV accident

A Port Alberni man has died following an all-terrain vehicle accident near… Continue reading

B.C. woman fighting to block coroner’s report detailing husband’s death

Fears revealing exactly how Ben Kilmer took his life will have traumatic effect on her two children

Monkey spotted on late-night jaunt in Campbell River

Conservation officers also apparently looking for cougar in the area

Bombers down B.C. Lions 33-23 in season opener

Former Lion Andrew Harris leads Winnipeg with 148 rushing yards

B.C. bus driver loses case to get job back after texting while driving full bus

An arbitator ruled that Tim Wesman’s phone usage was a “a reckless disregard for public safety”

Three Albertans land ‘monster’ sturgeon in B.C.’s Fraser River

For angler who landed the exceptionally large sturgeon it was an ‘incredible dream come true’

You might not know these B.C. records are public

Hired a lawyer to file a civil claim? Those are published online

Most Read